Alabama, 2024Flash Flooding and Damaging Winds in Alabama, July 28 to 29, 2024
July 28 to 29, 2024 · NWS BMX · 5 events in 4 counties and zones
A deep moisture profile and an increase of deep-layer shear over Central Alabama on July 28 resulted in very efficient rainfall occurring over central and northern parts of the region. 2 inches aided high instantaneous rain rates, at times on the order of 5-7 in/hr.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep moisture profile and an increase of deep-layer shear over Central Alabama on July 28 resulted in very efficient rainfall occurring over central and northern parts of the region. Precipitable water values of 2.1 to 2.2 inches aided high instantaneous rain rates, at times on the order of 5-7 in/hr. Sporadic flooding occurred in Marion County during the early afternoon as two rounds of heavy rainfall moved through the area. By late afternoon, training thunderstorms over the Cahaba Heights area quickly flooded area homes and streets before another, much larger, round of thunderstorms overtook Jefferson County from the west. Many of the southern and western suburbs of Birmingham experienced flooding of homes and roadways during the early evening hours as 3-5 inches of rain fell across these areas.
The next day, an MCS tracking into northeast Alabama from Tennessee resulted in several trees being blown down in Cherokee County, especially the Centre and Cedar Bluff areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 28, 12:17 PM CST, 43 minutes earlier.
Area forecast discussion, Jul 28, 12:17 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
117 PM CDT Sun Jul 28 2024
...New SHORT TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 117 PM CDT SUN JUL 28 2024
This afternoon.
A closed low is over the Mid-Mississippi River Valley Region
while weak mid-level ridging was centered over the Northern Gulf
of Mexico. Broad ridging was prevalent over the Southwestern
States while a coastal storm was spinning off of the Northeast
Coastline. A warm front extended from East of Nashville, TN south
to near Anniston and further southeast toward Columbus, GA based
upon surface Theta-E analysis. A deep moisture profile was sampled
over the forecast area this morning with that 28/12z BMX sounding
featuring a precipitable water value of 2.12 inches. Deep-layer
moisture in combination with deep warm cloud depths over 14kft per
the 13 km RAP model and radar tracking storm motions around 30
mph is all contributing to very efficient heavy rainfall
production with this activity that is a concern. Two shortwaves
were analyzed from the RAP mesoanalysis, one over our north-
central counties and the other near the AL/MS state line were
supporting showers and storms generally along the Interstate 20
corridor from Birmingham to Anniston with another area from
Birmingham northward into North Alabama along with additional
activity across our northwest counties where heavy rain continues
to fall at this writing. Deep-layer wind shear values are higher
today compared to previous days and is resulting in more organized
convective clusters and greater lightning production has also
been noted. Heavy rainfall remains the primary concern due to the
lack of dry air aloft that is required for any microburst or
downburst activity.
Expect mostly cloudy skies with scattered to numerous showers and
isolated thunderstorms with best chances north and east-central.
Locally heavy rainfall is expected that may result in ponding of
water in urban and poor drainage areas. Winds will be from the
southwest at 3-6 mph, high temperatures will range from the mid
80s northeast and far north to around 90 southwest.
Tonight.
The closed low aloft will weaken to an open wave with time as it
moves further northeast over the Midwest overnight while broad
ridging amplifies over the Southwest and Central Plains. A more
zonal flow pattern will temporarily develop overhead while ridging
remains in place over much of the Northern Gulf of Mexico.
Surface high pressure will remain east of the Appalachians in the
Southern Mid Atlantic Region while low pressure will be located
across the Northern and Central Plains.
Mostly cloudy skies are forecast overnight with some thinner
clouds to the southwest. Chances for lingering scattered showers
and a few thunderstorms will be maximized across the northeast
half of the area with lower chances southwest. Some patchy fog may
develop before daybreak Monday with better potential north and
east if some breaks in the clouds occur. Winds will be from the
south at 2-4 mph and low temperatures will range from near 70 far
northeast to the mid 70s south and west.
Monday.
Broad mid-level ridging will continue to amplify over the
Southern Plains while a longwave trough extends from over
Wisconsin southeast to over Indiana as the offshore coastal storm
impacts from New York City to Boston. A northwesterly flow pattern
will develop aloft over the area with a few shortwaves depicted
in modeling during the day Monday moving southeast over the area.
Surface high pressure will be found off of the Carolina coastline
while low pressure will persist across the Central Plains and
Midwest.
Mostly cloudy skies with chances for showers and some
thunderstorms will be higher across the eastern half of the area
Monday while lower chances will be found to the west. Winds will
be from the west to northwest at 4-8 mph and high temperatures
will range from the mid 80s in the higher elevations northeast to
the low 90s west and southwest. The combination of temperatures
with dew point values in mid 70s will result in heat index
readings peaking from 100-102 degrees across the southwest third
of the area during the early to mid afternoon hours.
05
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 344 AM CDT SUN JUL 28 2024
We'll still have some lingering effects from the trough as it
finally shifts to our east on Tuesday. Numerous showers and
thunderstorms will likely develop during the afternoon on Tuesday.
As we go into Wednesday, the upper level ridge to our west begins to
build more overhead while the low level high pressure becomes more
amplified across the Southeastern CONUS and Northern Gulf of Mexico.
We'll remain under the influence of the low level ridge for the
second half of the week, though an upper level shortwave will slide
southeastward just to our north and east on Wednesday, which could
push a weak boundary through the area. This boundary will provide a
better focus for rain/storm chances generally south and east of I-
59. A gradual warming trend is expected Wednesday through Thursday.
Highs will run in the mid to upper 90s by Thursday with heat indices
ranging from 100-107.
As we approach the end of the week, the low level ridging begins to
flatten as another trough slides out of the Great Lakes region,
through the Ohio Valley and into the Central Appalachians. This
could provide another boundary for increased rain/storm chances for
the first part of the weekend, but details this far out are a bit
broad.
25/Owen
&&
.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT SUN JUL 28 2024
Scattered to numerous showers with isolated thunderstorms will
continue to affect portions of the northern and eastern parts of
the area through the afternoon with slightly lower potential
southwest. Expect this activity to linger tonight with best
potential near ASN/ANB with lower chances further south and west.
Some patchy fog may develop before sunrise Monday if there are
sufficient breaks in the cloud cover. Scattered showers with
isolated thunderstorms are expected Monday with the best chances
across the east, with highest potential across the eastern half of
the area at ASN/ANB.
05
&&
.FIRE WEATHER...
A humid airmass will remain in place through the first half of the
upcoming week as high pressure builds into the area. Winds will
generally be light and out of the southeast today, becoming more
southwesterly to westerly Monday and Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 71 87 73 89 / 70 80 40 70
Anniston 72 87 73 88 / 70 90 40 70
Birmingham 74 87 75 89 / 60 80 30 60
Tuscaloosa 73 91 75 91 / 50 50 20 50
Calera 73 88 75 90 / 60 80 20 60
Auburn 73 87 74 88 / 60 90 30 70
Montgomery 74 91 75 91 / 50 70 20 70
Troy 73 89 73 89 / 50 70 20 70
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...05
LONG TERM....25
AVIATION...05
Hazardous weather outlook, Jul 28, 2:36 AM CST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
336 AM CDT Sun Jul 28 2024
ALZ011>015-017>050-291145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
336 AM CDT Sun Jul 28 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Special weather statement, Jul 28, 8:34 AM CST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
934 AM CDT Sun Jul 28 2024
ALZ014-281515-
Winston AL-
934 AM CDT Sun Jul 28 2024
...A STRONG THUNDERSTORM WILL IMPACT WINSTON COUNTY THROUGH 1015 AM
CDT...
At 934 AM CDT, Doppler radar was tracking a strong thunderstorm over
Winston Free State Barn, or 9 miles southeast of Haleyville, moving
east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Haleyville, Lynn, Arley, Double Springs, Addison, Houston
Recreational Area, Nesmith, Brushy Lake, Helicon, Inmanfield,
Ashridge, Sardis, Corinth Rec Area, Needmore, Moreland, Winston Free
State Barn, Smith Lake, Houston, Natural Bridge, and Posey Field
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3430 8711 3410 8711 3403 8763 3430 8763
3431 8760
TIME...MOT...LOC 1434Z 252DEG 24KT 3417 8746
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12/RobinsonSpecial weather statement, Jul 28, 9:13 AM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1013 AM CDT Sun Jul 28 2024
ALZ014-281545-
Winston AL-
1013 AM CDT Sun Jul 28 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN WINSTON COUNTY THROUGH
1045 AM CDT...
At 1013 AM CDT, Doppler radar was tracking a strong thunderstorm near
Moreland, or 8 miles northwest of Arley, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Arley, Double Springs, Addison, Houston Recreational Area, Nesmith,
Brushy Lake, Helicon, Inmanfield, Sardis, Corinth Rec Area, Moreland,
Winston Free State Barn, Smith Lake, Houston, Mill Branch, Hullett
Branch, Winston County Airport, Cane Creek, Bull Branch, and Yellow
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3430 8711 3407 8711 3405 8742 3430 8741
TIME...MOT...LOC 1513Z 263DEG 16KT 3419 8729
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12/RobinsonEvent by event
2 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Flash Flood, Marion
- When
- July 28, 1:00 PM CST to 4:00 PM CST
- Where
- Marion County, 2.57 mi WNW of Shottsville to 6.72 mi NW of Wiginton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.284, -88.172
A few roads were flooded and temporarily impassable in Hamilton and parts of northwestern Marion County, including Academy Dr.
Flash Flood, Jefferson
- When
- July 28, 3:00 PM CST to 6:00 PM CST
- Where
- Jefferson County, 1.53 mi NW of Cooley to 5.33 mi N of Mountain Brook
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.483, -86.652
Numerous reports of flooded roadways, homes, and businesses were received across parts of southern and western Jefferson County, including Cahaba Heights, Vestavia Hills, Homewood, Hoover, Midfield, Hueytown, and McCalla. Several roads were temporarily impassable, including Interstate 459 at Interstate 59/20 in McCalla and U.S. Highway 31 in Homewood.
Thunderstorm Wind, Jefferson
- When
- July 28, 4:00 PM CST to 4:10 PM CST
- Where
- Jefferson County, 2.19 mi NNE of Vestavia Hills
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.431, -86.771
Heavy rainfall and gusty winds resulted in a few trees falling in the Hoover, Vestavia Hills, and Cahaba Heights areas, with some bringing down power lines as well.
Lightning, Shelby
- When
- July 28, 5:20 PM CST to 5:21 PM CST
- Where
- Shelby County, 1.28 mi SW of Argyle
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.315, -86.643
A residence along Rabbit Run sustained damage from a fire resulting from a lightning strike. The owner witnessed a lightning flash followed by a sparking TV and burning odor. No reported injuries. A lightning strike was confirmed via lightning network data and the residence was surveyed by the fire marshal.
Thunderstorm Wind, Cherokee
- When
- July 29, 4:40 PM CST to 4:58 PM CST
- Where
- Cherokee County, 2.17 mi E of Cedar Bluff to 0.03 mi W of Centre
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.219, -85.562
A few trees and tree limbs were downed along roadways in the Cedar Bluff, Leesburg, and Centre areas. This included a couple tall pine trees that were downed across a driveway at a residence along County Road 131 near Cedar Bluff.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Hail in Nebraska, July 28 to 31, 2024$52 million · 1.5 in hail · 35 events
- Wildfire in Colorado, July 28 to 31, 2024$1.0 million · 1 event
- Flash Flooding and Flood in Illinois, July 28 to 29, 2024$250,000 · 0.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, July 28, 20242.75 in hail · 36 events
- Flash Flooding in New Mexico, July 28 to 29, 2024$50,000 · 2 events
- Hail and Damaging Winds in Iowa, July 28 to 29, 2024$2,000 · 1.75 in hail · 20 events
- Heat in Texas, July 28 to 31, 20246 events
- Hail and Damaging Winds in South Dakota, July 28, 20241.75 in hail · 5 events
- Hail in South Dakota, July 28, 20242.25 in hail · 5 events
- Damaging Winds in Wyoming, July 28, 202463 kt wind · 4 events
- Hail and Damaging Winds in South Dakota, July 28 to 29, 20241 in hail · 4 events
- Damaging Winds in Alabama, July 28, 2024$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188586, 1188591, 1188907, 1190733, 1188606.